Article Text

Download PDFPDF
Spinal and paraspinal inflammatory reactions after epidural steroid injection in a patient taking disease-modifying antirheumatic drugs
  1. Prachi M Patel1,
  2. Isaac Lam2,
  3. Benjamin P Liu3 and
  4. Honorio T Benzon4
  1. 1 Anesthesiology, Northwestern University Feinberg School of Medicine, Chicago, Illinois, USA
  2. 2 Medical student, Northwestern University Feinberg School of Medicine, Chicago, Illinois, USA
  3. 3 Radiology, Northwestern University Feinberg School of Medicine, Chicago, Illinois, USA
  4. 4 Anesthesiology, Feinberg School of Medicine, Chicago, Illinois, USA
  1. Correspondence to Dr Honorio T Benzon, Anesthesiology, Feinberg School of Medicine, Chicago, Illinois, USA; hbenzon{at}nmff.org

Background

Disease-modifying anti-rheumatic drugs (DMARDs) are used in the management of rheumatoid arthritis (RA) and are classified as conventional DMARDs and biologic agents. A concern with DMARDs is the increased risk of infection after surgery. A practice advisory from the American Society of Anesthesiologists recommend alternatives to neuraxial injections in patients who are immunocompromized. We describe a patient who was on several DMARDs and developed inflammatory reactions in her bilateral paraspinal muscles and lumbar spine after an epidural steroid injection (ESI).

Case presentation The patient was a 79-year-old woman; she was taking methotrexate, adalimumab and prednisone for her RA. She had a left L5-S1 paramedian ESI for her L5 radiculitis. After relief of her back and radicular pain for 5 weeks, she had an acute exacerbation of her back pain. MRI showed bilateral paraspinal fluid accumulations and enhancement in her ligamentum flavum. Cultures of the aspirated fluid and biopsy specimens were negative for fungal, aerobic and anaerobic organisms. A repeat MRI 2 months later showed diminution of the fluid collection but with a new fluid accumulation near the left L4-5 facet and left L4 pedicle. Repeat cultures and gram stain of the specimens taken from the pedicle and the paraspinal muscles were negative. The patient was followed by her rheumatologist and in the pain clinic until resolution of her symptoms.

Conclusions Several society guidelines recommend the continuation of methotrexate but stoppage of the biologic DMARDS before surgery. The occurrence of an intense inflammatory reaction after an ESI in our patient calls for additional research on the subject and shared decision-making between the pain physician, patient and rheumatologist especially in patients on several DMARDs.

  • injections
  • spinal
  • drug-related side effects and adverse reactions
  • chronic pain

Statistics from Altmetric.com

Footnotes

  • Contributors PMP contributed to conception and design of the manuscript and writing of the manuscript. IL contributed to conception and design of the manuscript and writing of the manuscript. BPL contributed to conception and design of the manuscript and writing of the manuscript. HB contributed to conception and design of the manuscript and writing of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Not required.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.